Alert archive / Idaho / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 30, NWS Pocatello, ID

June 18, 1997Caribou County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Jun 18, 1997, 1:50 PM MDT for Caribou County, Idaho. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 1997, 1:50 PM MDT (19:50 UTC)
Expired
Jun 18, 1997, 2:40 PM MDT
In force
50 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Caribou County, ID

The radar

The Pocatello radar (KSFX), 99 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 1:57 PM MDTHail 1.75Grace, IDHail nickel to golfball-size observed by sheriff and other storms spotters in Grace area.
Jun 18, 2:30 PM MDTHail 1Conda, ID

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.8 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS1 KPIH 181955 RRA
SVRPIH
IDC029-182030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
150 PM MDT WED JUN 18 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  240 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...SOUTHERN CARIBOU COUNTY
 
AT 150 PM DOPPLER WEATHER RADAR INDICATES A SEVERE THUNDERSTORM IS 15
MILES WEST OF SODA SPRING MOVING EAST AT 20 MPH. THIS STORM IS MOVING
PARALLEL TO HIGHWAY 30 AND WILL PRODUCE LARGE HAIL...STRONG
WINDS...FREQUENT LIGHTNING AND BRIEF HEAVY RAIN TO THE GRACE AND SODA
SPRINGS AREA BETWEEN 215 AND 230 PM. A WEATHER SPOTTER IN LAVA HOT
SPRINGS REPORTED HAIL UP TO ONE HALF INCH IN DIAMETER AS THIS STORM
PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:19 AM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 18, 9:19 AM MDT, 4 hours 31 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
900 AM MDT WED JUN 18 1997

STRONG INSTABILITY AND CONSIDERABLE MOISTURE REMAINING ACROSS EASTERN
IDAHO WEDNESDAY MORNING.  SURFACE DEWPOINTS IMPRESSIVELY HIGH...55 TO
60.  CAPES SHOULD RAPIDLY INCREASE TO 1500-2000 J/KG WITH CONVECTION
FIRING BY MIDDAY.  SURFACE COLD FRONT APPEARS TO BE IN WESTERN MAGIC
VALLEY.  HOWEVER...SURFACE AIR REMAINING UNUSUALLY MOIST INTO TREASURE
VALLEY.  THIS FRONT SHOULD GRADUALLY SHIFT EAST WITH DRYER MORE STABLE
AIR SHIFTING INTO SNAKE RIVER PLAIN BY LATE AFTERNOON AND TO EASTERN
BORDER THIS EVENING.  MAIN CONCERN IS ADDITIONAL RAIN IN HEADWATERS OF
SNAKE RIVER.  RADAR ESTIMATES AND LIMITED SURFACE OBSERVATIONS
INDICATE ABOUT 0.4 TO 0.5 INCH PRECIPITATION OCCURRED ABOVE PALISADES
LAST NIGHT.  INFLOWS REACTING ACCORDINGLY WITH HIGHER FLOWS THIS
MORNING.  WILL UPDATE SNAKE RIVER PLAIN FORECASTS FOR EARLIER
CONVECTION...ENDING BY LATE AFTERNOON...AND FROM CHANCE TO AREAL
QUALIFIERS IN THE EASTERN MOUNTAINS.  BAUCK

IDA BB 078/053 076/047 075 05321
PIH BB 080/055 077/049 076 05311

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:43 PM MDTSevere Thunderstorm WarningPIHCaribou32 min
Jun 18, 3:22 PM MDTSevere Thunderstorm WarningPIHFremont38 min

Nearby

Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.